Alert archive / Texas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 56, NWS Austin/San Antonio, TX

April 25, 2022Atascosa County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 25, 2022, 10:10 PM CDT for Atascosa County, Texas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 25, 2022, 10:10 PM CDT (03:10 UTC)
Expired
Apr 25, 2022, 10:38 PM CDT
In force
28 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Atascosa County, TX

The radar

The Austin/San Antonio radar (KEWX), 114 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 3.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2022-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2317 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2022-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2317 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
607 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

749 
WUUS54 KEWX 260310
SVREWX
TXC013-260400-
/O.NEW.KEWX.SV.W.0056.220426T0310Z-220426T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
1010 PM CDT Mon Apr 25 2022

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Southwestern Atascosa County in south central Texas...

* Until 1100 PM CDT.

* At 1010 PM CDT, a severe thunderstorm was located near Charlotte,
  moving northeast at 15 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Pleasanton, Jourdanton, Charlotte, Dobrowolski, Amphion and Davis. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 2883 9881 2884 9881 2909 9870 2887 9837
      2872 9868
TIME...MOT...LOC 0310Z 226DEG 13KT 2881 9869 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MORRIS
3 follow-up statements
661 
WWUS54 KEWX 260323
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
1023 PM CDT Mon Apr 25 2022

TXC013-260400-
/O.CON.KEWX.SV.W.0056.000000T0000Z-220426T0400Z/
Atascosa TX-
1023 PM CDT Mon Apr 25 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR SOUTHWESTERN ATASCOSA COUNTY...

At 1023 PM CDT, a severe thunderstorm was located near Charlotte,
moving northeast at 15 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Pleasanton, Jourdanton, Charlotte, Dobrowolski and Amphion. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 2882 9876 2887 9875 2905 9865 2887 9837
      2873 9867
TIME...MOT...LOC 0323Z 226DEG 13KT 2884 9865 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MORRIS
208 
WWUS54 KEWX 260334
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
1034 PM CDT Mon Apr 25 2022

TXC013-260400-
/O.CON.KEWX.SV.W.0056.000000T0000Z-220426T0400Z/
Atascosa TX-
1034 PM CDT Mon Apr 25 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR SOUTHWESTERN ATASCOSA COUNTY...

At 1034 PM CDT, a severe thunderstorm was located near Charlotte,
moving northeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Pleasanton, Jourdanton, Charlotte and Dobrowolski. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2881 9872 2887 9873 2898 9860 2887 9837
      2874 9865
TIME...MOT...LOC 0334Z 226DEG 13KT 2887 9862 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MORRIS
510 
WWUS54 KEWX 260338
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
1038 PM CDT Mon Apr 25 2022

TXC013-260348-
/O.CAN.KEWX.SV.W.0056.000000T0000Z-220426T0400Z/
Atascosa TX-
1038 PM CDT Mon Apr 25 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ATASCOSA COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 2881 9872 2887 9873 2898 9860 2887 9837
      2874 9865
TIME...MOT...LOC 0335Z 226DEG 13KT 2888 9861 

$$

MORRIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 7:07 PM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, Apr 25, 7:07 PM CDT, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
707 PM CDT Mon Apr 25 2022

...New AVIATION...

.SHORT TERM...
(Tonight through Tuesday night)
Issued at 208 PM CDT Mon Apr 25 2022

18Z regional surface observations show continued, steady southward
progress of the cold front referenced over the last several forecast
packages. Extending southwest from the Lavaca-Fayette line to
Pleasanton, and then due west to the Rio Grande River near Eagle
Pass, surface temperatures have warmed into the mid and upper 80s in
the warm sector ahead of the boundary. Thanks to ongoing rainfall
and diabatic cooling, temperatures range from the mid 60s to the low
70s to the north of the front. Elevated, southeasterly-oriented
moisture transport continues at and over top of the analyzed
location of the surface cold front, triggering widespread shower and
thunderstorm activity virtually everywhere outside of the Winter
Garden Region. Most of this activity has been elevated, though an
uptick in surface-based convective development has recently been
observed along and just south of Interstate 10 in Dewitt, Fayette,
Gonzales, and Lavaca Counties. Given the warm surface temperatures
and slightly higher dew points -- thanks largely in part to a
diurnal cycle that has been uninterrupted by convective
contamination -- present ahead of the front, this trend is expected
to increase in southwesterly fashion over the near term.

The aforementioned cold front should push out of the CWA and into
the Brush Country and Coastal Plains by the early evening hours.
Despite its passage, showers and thunderstorms will continue into
the evening and overnight. Modestly steep lapse rates aloft could
support an isolated occurrence of large hail exceeding quarter size,
thus prompting the continuation of a marginal (level 1/5) risk for
severe thunderstorms over much of the area. Of much greater concern
is the potential for locally heavy rainfall and minor flooding.
Thanks to continuous moisture replenishment from the prevailing
southeasterly flow in the surface-850 millibar layer, rain rates
have been very efficient with today's convection, borne out in both
radar estimates and rain gauge observations. Multiple LCRA sites
have measured between 1.50-2.50 inches of rainfall across Travis
County since this morning, and several low water crossings have
closed across the northeastern San Antonio metro area. Given the
continued persistence of showers and storms through tonight, the
previous forecast of a half to two inches of rain continues to be
reasonable. Several more localized totals of three to four inches
are also likely, particularly where training of convection
materializes. Widespread flooding is unlikely, however, water could
briefly rise in low-lying areas receiving fast-accumulating
rainfall. Exercise caution if encountering high water this afternoon
and evening, and remember - turn around, don't drown.

Though today's front will be well south of the area by tomorrow
morning, elevated moisture transport will continue in the 850-700 mb
layer throughout the day. Collocated with remaining convergent flow,
this will continue to support scattered shower and thunderstorm
activity through at least the noon hour tomorrow. Severe weather is
not anticipated with any of this activity, though additional
rainfall accumulations of up to a quarter inch could fall on top of
what we see through tonight. As deeper northerly flow and dry air
advection establishes itself through the mid-late afternoon hours,
precipitation chances will begin to subside from north to south. Dry
conditions should finally begin to prevail tomorrow night, though
isolated showers will remain possible across portions of the Rio
Grande Plains.

&&

.LONG TERM...
(Wednesday through Sunday)
Issued at 208 PM CDT Mon Apr 25 2022

Chances of showers and isolated thunderstorms will linger along the
Rio Grande/Winter Garden areas during the day Wednesday. Deeper
moisture will reside there allowing activity to develop or move into
that area from the Serranias del Burro mountains of Mexico while a
weak mid level impulse moves overhead. Due to cloudiness and waning
cold advection from today's cold frontal passage, below normal
temperatures are expected.

Southerly winds return leading to a warming and moistening trend
Thursday into Friday. There may be a few patches of light rain or
drizzle in the early morning hours due to forcing by the low level
jet, as well as, showers and thunderstorms over the Serranias del
Burro of Mexico moving into our Rio Grande areas, however, chances
are currently too low to mention for either scenario. Temperatures
will continue to warm to above normal Thursday and Friday.

A surface boundary is expected to approach our area sometime this
weekend, however, timing varies between the GFS and ECMWF. For now,
will go with the blended guidance. This brings slight chances of
showers and thunderstorms mainly for our eastern areas by Sunday.
Forecast soundings show a potential for isolated strong to possibly
severe storms. Above normal temperatures will continue.

&&

.AVIATION...
(00Z TAFS)
Issued at 654 PM CDT Mon Apr 25 2022

The coverage of convection along I-35 continues to decrease early
this evening, while an uptick in coverage is noted farther west
across the Rio Grande plains. For now, we will not mention -SHRA for
the rest of this evening along I-35 as coverage should be temporarily
reduced. For DRT, we will keep VCSH through mid evening. Hi-
resolution models show higher coverage of shower activity for the
overnight hours into Tuesday. We will mention prevailing -SHRA at all
sites along with low end MVFR and even some IFR cigs. We certainly
could see some thunderstorms overnight and may have to amend,
especially out west at DRT.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              57  70  58  77 /  70  20   0   0
Austin Bergstrom Intl Airport  58  70  57  77 /  70  30   0   0
New Braunfels Muni Airport     59  70  58  79 /  70  40   0   0
Burnet Muni Airport            54  69  56  77 /  60  10   0   0
Del Rio Intl Airport           61  70  63  79 /  80  60  30  30
Georgetown Muni Airport        56  70  56  77 /  60  10   0   0
Hondo Muni Airport             59  71  60  79 /  70  60  10  20
San Marcos Muni Airport        57  70  57  78 /  70  30   0   0
La Grange - Fayette Regional   62  72  59  80 /  70  30   0   0
San Antonio Intl Airport       59  70  60  77 /  70  40   0  10
Stinson Muni Airport           62  71  62  81 /  70  40   0  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...Platt
Long-Term...Morris
Aviation...Platt
Hazardous weather outlook, Apr 25, 3:06 AM CDT, 19 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
306 AM CDT Mon Apr 25 2022

TXZ171>173-183>194-202>209-217>225-228-260815-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
306 AM CDT Mon Apr 25 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Isolated strong to severe thunderstorms are possible across the
majority of South-Central Texas for today through tonight. The
main hazards are large hail and damaging winds. Rainfall will be
heavy at times and could lead to ponding on roadways or minor
nuisance flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Apr 25, 5:46 PM CDT, 4 hours 24 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
546 PM CDT Mon Apr 25 2022

TXZ184-252330-
Edwards TX-
546 PM CDT Mon Apr 25 2022

...A strong thunderstorm will impact portions of northwestern Edwards
County through 630 PM CDT...

At 546 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles northeast of Loma Alta, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rocksprings and Devil's Sinkhole State Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3029 10001 3003 9997 3002 9999 3001 9999
      2996 10063 3009 10063
TIME...MOT...LOC 2246Z 254DEG 33KT 3003 10054

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MORRIS
Special weather statement, Apr 25, 7:30 PM CDT, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
730 PM CDT Mon Apr 25 2022

TXZ222-260115-
Karnes TX-
730 PM CDT Mon Apr 25 2022

...A strong thunderstorm will impact portions of southwestern Karnes
County through 815 PM CDT...

At 730 PM CDT, Doppler radar was tracking a strong thunderstorm over
Nell, or 13 miles southwest of Kenedy, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kenedy, Karnes City, El Oso and Zunkerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2868 9779 2867 9782 2868 9784 2870 9789
      2872 9792 2869 9801 2877 9809 2893 9789
      2871 9772 2867 9777
TIME...MOT...LOC 0030Z 243DEG 13KT 2871 9804

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

MORRIS
Special weather statement, Apr 25, 9:58 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
958 PM CDT Mon Apr 25 2022

TXZ220-260345-
Atascosa TX-
958 PM CDT Mon Apr 25 2022

...A strong thunderstorm will impact portions of southern Atascosa
County through 1045 PM CDT...

At 958 PM CDT, Doppler radar was tracking a strong thunderstorm near
Charlotte, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Charlotte, Christine, Campbellton, McCoy, Davis and Hindes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2864 9834 2864 9850 2869 9879 2887 9879
      2891 9821 2889 9820 2870 9821 2869 9823
      2861 9833
TIME...MOT...LOC 0258Z 271DEG 35KT 2879 9869

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

PLATT

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 7:30 PM CDTSpecial Weather StatementEWXKarnes45 min
Apr 25, 9:58 PM CDTSpecial Weather StatementEWXAtascosa47 min
Apr 25, 10:42 PM CDTSpecial Weather StatementEWXDimmit48 min
Apr 26, 6:12 AM CDTAreal Flood AdvisoryEWXComal3 hr
Apr 26, 7:18 AM CDTAreal Flood AdvisoryEWXBexar, Guadalupe, Wilson3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.